Oklahoma, 2001Tornado and Hail in Oklahoma, September 8, 2001
September 8, 2001 · NWS OUN · 3 events in 3 counties and zones
1 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 2:22 PM CST, 11 minutes earlier.
Area forecast discussion, Sep 8, 2:22 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT SAT SEP 8 2001
ANOTHER ACTIVE EVENING LIKELY ACROSS SE PART OF CWA. 18Z OUN SOUNDING
SHOWS DRY ADIABATIC LAPSE RATE IN 750-550 MB LAYER, RESULTING IN
MODERATELY STRONG ELEVATED INSTABILITY ABOVE CLOUDY, COOL SURFACE
LAYER. ELEVATED STORMS LIKELY TO INCREASE FROM NCENTRAL TX TOWARD
CENTRAL/EC OK AS UPPER WAVE APPROACHES, WITH POTENTIAL FOR SURFACE-
BASED CONVECTION FROM S OF SPS INTO SC/SE OK CLOSER TO SLOW-MOVING
SURFACE FRONT. MAIN SEVERE THREAT LIKELY TO BE HAIL DUE TO ELEVATED
NATURE OF STORMS, ALTHO THERE MAY BE A HIGHER RISK OF WINDS/ISOLATED
TORNADOES CLOSER TO THE SURFACE BOUNDARY. SECONDARY SURGE OF COOL
AIR SHOULD OVERSPREAD MUCH OF AREA THIS EVENING AND CONTINUE SE
TO REINFORCE THE SURFACE FRONTAL ZONE THEREAFTER. THIS SHOULD SHOVE
ALL THE CONVECTION INTO FAR SE PART OF AREA AFTER MIDNIGHT, ALTHO
SOME LIGHTER RAIN/SHOWERS WITH THE UPPER TROF LIKELY TO SPREAD SE
BEHIND THE 2ND COOL SURGE. HIGH POPS MAINLY S AND E OVERNIGHT. WILL
KEEP LOW POPS ACROSS THE S AND ESPECIALLY FAR SE FOR EARLY SUN, BUT
PASSAGE OF UPPER TROF AND DEVELOPING SUBSIDENCE EXPECTED TO RESULT
IN CLEARING AREAWIDE DURING DAY.
FLASH FLOOD WATCH WAS CONSIDERED FOR PARTS OF SC/SE OK WHERE HIGH
PRECIPITABLE WATER AND MID-70 SURFACE DEWPOINTS ARE RESULTING IN
ENHANCED MOISTURE CONVERGENCE. SOME OF THESE AREAS HAVE BEEN DUMPED
ON MORE THAN ONCE OVER THE PAST WEEK, INCLUDING 1-2 INCH AMOUNTS
LAST NIGHT. HOWEVER, WE HAVE DECIDED TO HOLD OFF ON A WATCH AT THIS
POINT DUE TO GENERAL TREND FOR LOW-LEVEL FEATURES TO MOVE S,
INCLUDING THE EXISTING BOUNDARY ACROSS N TX AND S OK AS WELL AS THE
REINFORCING SURGE CURRENTLY ENTERING NW OK. ALL THIS SUGGESTS THAT
THE GREATER THREAT OF EXCESSIVE RAINFALL EVENTUALLY WILL SHIFT S OF
THE AREA. LACK OF RECENT HEAVY RAINS FARTHER W IN THE SPS AREA, AND
RESULTING HIGHER FLASH FLOOD GUIDANCE, LIMITS THE THREAT THERE.
DRY AND PLEASANT LATE-SUMMER WX EXPECTED FOR MOST OF NEXT WEEK WITH
RIDGING ALOFT RETURNING TO CENTRAL U.S. HIGHS GENERALLY IN 80S AND
LOWS IN 50S NW TO 60S ELSEWHERE, PER PREVIOUS FORECAST AND LATEST
MRF GUIDANCE. SOME POTENTIAL FOR A BACKDOOR FRONT AROUND MIDWEEK,
BUT UPPER PATTERN INDICATES MAIN EFFECTS WILL BE WELL NE OF HERE.
FCSTID = 24
OKC 58 77 53 81 / 70 10 10 0
HBR 57 78 54 83 / 60 10 0 0
SPS 60 78 55 84 / 70 20 0 0
GAG 50 75 48 82 / 40 10 0 0
PNC 56 75 52 82 / 60 10 0 0
DUA 63 78 55 80 / 80 30 10 0
.OUN...
OK...NONE.
TX...NONE.
In the hours before
Local storm report, Sep 8, 8:33 AM CST, 6 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT SAT SEP 08 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM DOUGHERTY OK 1.75 INCH HAIL
09/07/01 MURRAY PUBLIC REPORT
JP/FMSpecial weather statement, Sep 8, 11:30 AM CST, 3 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-081930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT SEP 8 2001
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND NORTH TEXAS. THE MODERATE RISK IS TO THE SOUTH
OF A LINE FROM SEYMOUR TEXAS TO SEMINOLE OKLAHOMA TO WETUMKA
OKLAHOMA. THE MODERATE RISK INCLUDES THE CITIES OF WICHITA FALLS...
ARDMORE...ADA AND DURANT. TO THE NORTH OF THE MODERATE RISK...THERE
IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
HOLLIS OKLAHOMA TO STILLWATER OKLAHOMA. THE SLIGHT RISK INCLUDES
VERNON...ALTUS...LAWTON...NORMAN AND THE OKLAHOMA CITY METROPOLITAN
AREA. THE PRIMARY THREAT WILL BE LARGE HAIL WITH A SECONDARY THREAT
OF STRONG THUNDERSTORM WINDS.
A COLD FRONT HAS MOVED THROUGH MUCH OF OKLAHOMA AND CURRENTLY
EXTENDS FROM NEAR MCALESTER TO ARDMORE TO ARCHER CITY. WIDESPREAD
CLOUDS ACROSS MUCH OF SOUTHERN OKLAHOMA AND NORTH TEXAS HAVE LIMITED
HEATING AND INSTABILITY SO FAR TODAY. HOWEVER TEMPERATURES WILL
COOL IN THE MID LEVELS OF THE ATMOSPHERE TODAY AS AN UPPER LEVEL
STORM SYSTEM CURRENTLY OVER COLORADO APPROACHES THE AREA. THIS WILL
DECREASE STABILITY AND INCREASE THE THREAT OF SEVERE WEATHER.
THUNDERSTORMS WILL LIKELY DEVELOP NEAR AND NORTH OF THE COLD FRONT
THIS AFTERNOON OR EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. THE
SEVERE WEATHER THREAT WILL PRIMARILY BE LARGE HAIL AND STRONG
DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN
THE MODERATE RISK AREA.
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD CONTINUE TO
MONITOR THE WEATHER AND PREPARE FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR EVENING.
...SPEG.
Local storm report, Sep 8, 12:34 PM CST, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT SAT SEP 08 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 5 E RUBOTTOM OK 60 MPH WIND GUST
09/07/01 LOVE PUBLIC REPORT
1100 PM OLNEY OK WIND DAMAGE
09/07/01 COAL 2 INCH DIAMETER TREE
LIMBS DOWN. PUBLIC
REPORT.
0845 PM MARLOW OK 1.00 INCH HAIL
09/07/01 STEPHENS COUNTY E.M. REPORT
JEvent by event
1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Atoka
- When
- September 8, 2:33 PM CST to 2:34 PM CST
- Where
- Atoka County, Chockie
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.583, -96.000
This tornado was observed on Highway 69, near Chockie, and appeared to skip along the ground for about one minute before dissipating. No damage was observed or reported.
Hail, Jefferson
- When
- September 8, 7:48 PM CST
- Where
- Jefferson County, Waurika
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.167, -98.000
Thunderstorm Wind, Carter
- When
- September 8, 8:30 PM CST
- Where
- Carter County, 3 mi NW of Wilson
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -97.450
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 8, 20012 deaths · 1 event
- Damaging Wind in Illinois, September 8, 2001$600,000 · 65 kt wind · 1 event
- Damaging Winds in Michigan, September 8, 2001$124,000 · 60 kt wind · 8 events
- Lightning Strike in Missouri, September 8, 2001$150,000 · 1 event
- Flash Flood and Hail in Arkansas, September 8, 2001$106,000 · 0.75 in hail · 3 events
- Tornadoes and Flash Flood in Texas, September 8 to 9, 2001F1 · 13 events
- Flash Flood in Louisiana, September 8, 2001$50,000 · 1 event
- Flash Flooding and Hail in Oklahoma, September 8, 2001$20,000 · 1 in hail · 13 events
- Lightning Strike in Florida, September 8, 2001$25,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, September 8, 20012 injured · 4 events
- Lightning Strike in Alabama, September 8, 2001$20,000 · 1 event
- Flash Flooding and Damaging Wind in Mississippi, September 8, 20011 injured · $6,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263334, 5263236, 5263333.